Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Numerical approximation of a wave equation with unilateral constraints

Authors: Michelle Schatzman and Michel Bercovier
Journal: Math. Comp. 53 (1989), 55-79
MSC: Primary 65M25; Secondary 65N30
MathSciNet review: 969491
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The system $ {u_{tt}} - {u_{xx}} \mathrel\backepsilon f$, $ x \in (0,L) \times (0,T)$, with initial data $ u(x,0) = {u_0}(x)$, $ {u_t}(x,0) = {u_1}(x)$ almost everywhere on (0, L) and boundary conditions $ u(0,t) = 0$, for all $ t \geq 0$, and the unilateral condition

$\displaystyle {u_x}(L,t) \geq 0,u(L,t) \geq {k_0},(u(L,t) - {k_0}){u_x}(L,t) = 0$

models the longitudinal vibrations of a rod, whose motion is limited by a rigid obstacle at one end. A new variational formulation is given; existence and uniqueness are proved. Finite elements and finite difference schemes are given, and their convergence is proved. Numerical experiments are reported; the characteristic schemes perform better in terms of accuracy, and the subcharacteristic schemes look better.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M25, 65N30

Retrieve articles in all journals with MSC: 65M25, 65N30

Additional Information

PII: S 0025-5718(1989)0969491-5
Article copyright: © Copyright 1989 American Mathematical Society